Oklahoma, 2022

Drought in Oklahoma, July 19 to 31, 2022

July 19 to 31, 2022 · NWS TSA · 25 events in 25 counties and zones

A prolonged period of unseasonably dry weather with very few rain events, combined with unseasonably hot weather, resulted in severe drought (D2) conditions developing by the end of July across all of eastern Oklahoma. Extreme drought (D3) conditions developed across much of northeastern Oklahoma north of Highway 412 and east of Highway 75, including portions of Washington, Nowata, Rogers, and…

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A prolonged period of unseasonably dry weather with very few rain events, combined with unseasonably hot weather, resulted in severe drought (D2) conditions developing by the end of July across all of eastern Oklahoma. Extreme drought (D3) conditions developed across much of northeastern Oklahoma north of Highway 412 and east of Highway 75, including portions of Washington, Nowata, Rogers, and Mayes Counties, as well as all of Delaware, Craig and Ottawa Counties. Extreme drought (D3) conditions also developed across much of southeastern Oklahoma, including Choctaw, Pushmataha, and Latimer Counties, as well as portions of Pittsburg, Okfuskee, McIntosh, Haskell and Le Flore Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 18, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Jul 18, 11:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
1259 AM CDT Tue Jul 19 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 934 PM CDT Mon Jul 18 2022

Clear skies and light winds have allowed temperatures to fall off
quickly this evening across parts of northeast Oklahoma. The only
change to the going forecast is to lower overnight lows in most
locations.

&&

.LONG TERM...
(Tuesday through Monday)
Issued at 142 PM CDT Mon Jul 18 2022

The heat will build back in full force on Tuesday as the upper
level ridge nudges to the east. High temperatures on Tuesday
will range from 100 to 111 across the area with locally higher
readings possible. An Excessive Heat Warning has been posted
for eastern Oklahoma and west-central Arkansas for Tuesday afternoon
into early evening where heat index values will top out in the 110
to 115 degree range. A Heat Advisory will be valid for northwest
Arkansas during the same time with heat index values in the 105 to
100 degree range.

On Wednesday, another "cold" front will push into the area as a
mid-level shortwave moves across the Great Lakes Region. The front
is expected to have limited impact on area temperatures on Wednesday
with high temperatures maybe a degree or so cooler. Heat headlines
will again be likely. Have added low chances of showers and
thunderstorms to the forecast for Wednesday afternoon and evening
in the vicinity of the frontal boundary across southeast Oklahoma
into west-central Arkansas.

The dangerous heat will persist into early next week as high
pressure reigns supreme at the surface and aloft. Along with
the heat, fire weather concerns will continue to increase as
the vegetation continues to dry out and the drought conditions
worsen.

&&

.AVIATION...
(06Z TAFS)
Issued at 1259 AM CDT Tue Jul 19 2022

VFR conditions expected at all sites through the forecast period as a
high pressure ridge remains over the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   82 108  76 105 /   0   0  10  10
FSM   82 107  78 104 /   0  20  20  10
MLC   82 109  76 102 /   0  20  20  10
BVO   77 107  72 104 /  10   0   0   0
FYV   76 103  70 100 /   0   0  10  10
BYV   79 103  71 100 /   0   0   0   0
MKO   81 107  74 101 /   0  20  20  10
MIO   76 104  70 103 /  10   0   0   0
F10   81 109  74 103 /   0  20  20  10
HHW   80 107  78 100 /   0  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for OKZ049-053>076.

AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ001-002-010-011.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...05
LONG TERM....10
AVIATION...69
Hazardous weather outlook, Jul 18, 4:08 PM CST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Mon Jul 18 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Mon Jul 18 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Mainly Along and South of Interstate 40.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Heat index values will remain at or above 105 degrees to the south
of Interstate 40 until around sunset.

Hot temperatures, dry vegetation, low humidity values, and
northeast winds up to 10 miles an hour will result in a limited
fire weather danger through early evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Very High Fire Weather Potential...High Wind Potential...
          Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...Very High Fire Weather Potential...
            Dangerous Heat Potential.
THURSDAY...Dangerous Heat Potential.
FRIDAY through SUNDAY...Very High Fire Weather Potential...
                        Dangerous Heat Potential.

EXTENDED DISCUSSION...
Excessive and prolonged heat is expected through the rest of the
week into next weekend. Only subtle changes in afternoon
temperatures are expected with afternoon heat index values from
105 to 115 degrees across eastern Oklahoma and parts of northwest
Arkansas. Very warm overnight lows are expected Wednesday morning
compounding the heat stress.

Elevated to near-critical fire weather conditions will also exist
off and on through the week as very hot temperatures combine with
low afternoon relative humidity values and increasing winds. The
gustiest winds are expected Tuesday night over the hilltops of
southeast Oklahoma.

The persistent pattern of very hot temperatures and little to no
rainfall will continue to stress local water supplies, energy
infrastructure, and elderly and vulnerable members of the
community.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 drought. Local standard time, as filed.

Drought, Adair

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Choctaw

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Craig

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Creek

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Delaware

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Drought, Haskell

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Mayes

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Drought, McIntosh

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Muskogee

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Nowata

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Osage

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Ottawa

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Drought, Pawnee

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Rogers

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Wagoner

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Washington

When
July 19, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034622, 1034623, 1034624, 1034625, 1034626, 1034627, 1034628, 1034629, 1034630, 1034631, 1034632, 1034633, 1034634, 1034635, 1034636, 1034637, 1034638, 1034639, 1034640, 1034642, 1034643, 1034644, 1034645, 1034646, 1034647.